7
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Methotrexate osteopathy in long-term, low-dose methotrexate treatment for psoriasis and rheumatoid arthritis.

      Archives of dermatology

      Female, Aged, Antirheumatic Agents, adverse effects, Arthritis, Rheumatoid, drug therapy, Bone Diseases, Metabolic, chemically induced, pathology, radiography, Fractures, Stress, Humans, Magnetic Resonance Imaging, Methotrexate, administration & dosage, Middle Aged, Osteoporosis, Psoriasis

      Read this article at

      ScienceOpenPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          In dermatology and rheumatology, methotrexate is frequently prescribed in low dosages per week; in oncology, high dosages per week are prescribed. Methotrexate osteopathy was first reported in children with leukemia treated with high doses of methotrexate. In animal studies, low doses of methotrexate proved to have an adverse effect on bone metabolism, especially on osteoblast activity. Methotrexate osteopathy is a relatively unknown complication of low-dose methotrexate treatment. We describe three patients treated with low-dose oral methotrexate in whom signs and symptoms were present that were similar to those found in children treated with high doses of methotrexate. All three patients had a triad of severe pain localized in the distal tibiae, osteoporosis, and compression fractures of the distal tibia, which could be identified with radiographs, technetium Tc 99m scanning, and magnetic resonance imaging. Methotrexate osteopathy can occur in patients treated with low doses of methotrexate, even over a short period of time. As pain is localized in the distal tibia, it is easily misdiagnosed as psoriatic arthritis of the ankle, but the diagnosis can be correctly made by careful investigation and use of imaging techniques. The only therapy is withdrawal of methotrexate. It is important that more physicians become aware of this side effect of methotrexate therapy, which can occur along with arthritic symptoms.

          Related collections

          Author and article information

          Journal
          8629827

          Comments

          Comment on this article